Overview of Robby
Rob turned 11 y.o. in March of this year. He is 5’ 3” tall & currently weighs 182#. He has been seen every 6 months since 1998, by a pediatric endocrinologist, to monitor his endocrine function since hemochromatosis can cause problems in this area.
In May 2001, we started with a different endocrinologist for Rob, since the previous one had moved away. At this time, Dr. Ziph ran a battery of tests to evaluate the endocrine function. Rob’s insulin levels were high at 16, fasting glucose WNL at 89, C-peptide levels high at 1500 & HgbA1C in the upper limits of normal at 5.7. He was started on Glucophage 500 mg b.i.d, which Dr. Ziph explained was to help the body to utilize the insulin more effectively. However, his tests on 9/10/01, after over 2 months of the medication, now show that the insulin is at 25 & the C-peptide level at 1800??? So they have gone up, instead of down, while on the medicine. His HgbA1C went down a little at 5.2. On Sept. 24, Dr. Ziph doubled the dose to Glucophage 500 mg, two b.i.d. for a total of 2000mg daily.
On September 6, Rob was started on a structured exercise program at our hospital, where he is currently going twice a week. He is overweight, having gained over 70# in 2 years time. He does not eat to reflect this weight gain, is not a junk food eater at all & does not sit for hours in front of a t.v. Although he does not participate in any sports, he is a very active child outside. Rob suffers from extreme gynecomastia, is intolerant to heat & would sleep for 12-14 hrs, if allowed to. He was diagnosed with a learning disability, “central auditory processing deficit,” in 1998. He is now in 5th grade but on about a 1st to 2nd grade level in most areas. Due to the LD, his gynecomastia & the weight problem, his self-esteem has been adversely affected. I homeschooled him last year & currently this year. His LD is getting much more severe in the past couple of months. His irritability and mood swings are increasing. He has “lost” much of what he has learned in the past year & seems to be having trouble even with the simplest functions & steps that he had once accomplished, especially in math & reading. My “mothers instinct” tells me that something is NOT right with him.
Rob’s iron levels have been maintained through 2000 & 2001 with phlebs at 5-6 month intervals. Although they were never “that high” to start with & we have prevented them from going any higher through phlebs & dietary interventions, the endocrinologist feels that his endocrine dysfunction can be attributed to the hemochromatosis. Dr. Ziph advised me that the pancreas is working over-time producing insulin because his body is not utilizing it properly for glucose control. If left untreated, this would eventually lead to pancreatic shutdown & Type 2 diabetes.
Update: Dec. 10, 2001
Rob’s Glucophage was increased from 500mg 1 bid, to 500 mg 2 bid [2000mg qd] on 10/31/01 since the initial dosage seemed to have little effect on his insulin levels. He was also started in a “youth conditioning” program at our local hospital’s exercise center on Sept. 6. In this program, he has supervised activities which include riding a bike, walking on a treadmill, using a stairstepper, swimming, various weight/nautilus machines, etc. This was initiated to help with increasing his heart/lung function, stamina, increase muscle mass & hopefully decrease his weight. It was also expected to help his body to more efficiently utilize his glucose/insulin & hopefully aid the Glucophage in reducing the insulin levels. He has gone 2 times per week for the 90 minute sessions for over 3 months now, missing only one time. Despite this increase in exercise, & doubling of medication, he has gained one pound & the insulin levels have now gone up to 21.
Update: Dec. 30, 2001 They again increased Rob's Glucophage but he was unable to tolerate the increase because it increased his headaches, so we are back to the 500mg 2 bid. However, at last check, his insulin did decrease slightly, so hopefully it is finally coming down. The endocrinologist also put him on Prozac 10mg qd due to the mood swings & problems that he was having. He felt that it is probably a result of hormonal imbalance from his physical problems. After being on it for 3 wks. now, I can see a difference in his behavior, which is especially noticeable when he forgets to take it! His schooling still proceeds very slowly.
Overall, Rob's iron seems to be under control, & he only had one phleb. in the year 2001. We monitor these levels every 2-3 months but without established guidelines for treating children, we are left to hope that what we are doing is enough & not too much. Guidelines are desperately needed for the diagnosis & treatment of HH in children.